New York, 2011

Winter Storm and Winter Weather in New York, January 7 to 8, 2011

January 7 to 8, 2011 · NWS ALY · 27 events in 27 counties and zones

A low pressure system approached from the Great Lakes region Friday night, January 7th, while a secondary area of low pressure formed along the mid Atlantic coast. These lows moved slowly eastward Friday night into Saturday, eventually consolidating into one low during the day Saturday, January 8th.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system approached from the Great Lakes region Friday night, January 7th, while a secondary area of low pressure formed along the mid Atlantic coast. These lows moved slowly eastward Friday night into Saturday, eventually consolidating into one low during the day Saturday, January 8th. Three to 15 inches of snow fell across east central New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 6, 10:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 6, 10:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1045 PM EST THU JAN 6 2011

.SYNOPSIS...
WEAK HIGH PRESSURE WILL CONTINUE TO MOVE OFF THE NEW ENGLAND COAST
TODAY...AS A CLIPPER LOW APPROACHES FROM THE GREAT LAKES REGION.
LIGHT SNOW WILL OVERSPREAD OUR REGION LATE TONIGHT THROUGH FRIDAY
MORNING...AS A SECONDARY AREA OF LOW PRESSURE FORMS NEAR NEW YORK
CITY LATE IN THE DAY. THIS COMPLEX STORM SYSTEM WILL MOVE VERY
SLOWLY...AND WILL IMPACT THE REGION THROUGH MUCH OF THE WEEKEND
WITH A PROLONGED PERIOD OF ACCUMULATING SNOW. BREEZY CONDITIONS
WILL DEVELOP SATURDAY NIGHT INTO SUNDAY...AS THE LOW TRACKS INTO
THE GULF OF MAINE.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 856 PM EDT...HAVE COMPLETED ANOTHER MINOR UPDATE...MAINLY TO
ADDRESS MIN TEMPS. BRIEF CLEARING HAS ALLOWED TEMPS TO FALL
QUICKLY...ESP ACROSS THE SOUTHERN DACKS. HOWEVER...LATEST IR
SATELLITE IMAGERY SHOW CLOUDS RAPIDLY APPROACHING. THIS SHOULD ALLOW
FOR MIN TEMPS TO OCCUR WITHIN THE NEXT FEW HOURS...AS TEMPS SHOULD
BEGIN TO RISE AFTER MIDNIGHT. ALSO...LATEST REGIONAL RADAR
MOSAIC SHOWING PRECIP HAVING A TOUGH TIMING BATTLING THE DRY AIR IN
PLACE OVER CENTRAL AND EASTERN NY. HAVE LOWERED POPS SOMEWHAT FOR
THE MIDDLE OF THE NIGHT...BUT STILL EXPECT PRECIP TO GRADUALLY
EXPAND INTO OUR AREA BY THE EARLY MORNING HOURS...WITH THE LEADING
EDGE OF SNOWFALL REACHING THE WESTERN PARTS OF THE CAPITAL REGION BY
AROUND SUNRISE.

PREVIOUS DISCUSSION AND UPDATES FOLLOW...

AS OF 635 PM EST...HAVE MADE SOME VERY MINOR CHANGES TO GRIDDED
DATABASE. ONE WAS TO ADD MENTION OF EVENING FLURRIES ACROSS THE
HIGHER ELEVATIONS WITHIN THE EASTERN CATSKILLS/SCHOHARIE
VALLEY...AS WELL AS FROM THE LITCHFIELD HILLS NORTH INTO THE
SOUTHERN GREEN MOUNTAINS. THIS SEEMS TO BE THE RESULT OF SOME LOW
LEVEL MOISTURE AND REMNANT CUMULUS CLOUDS FROM THE
DAYTIME...POSSIBLY BEING SEEDED FROM ABOVE BY AN INCREASING MID
LEVEL CLOUD DECK. THESE FLURRIES SHOULD END SHORTLY.

HAVE ALSO LOWERED MINS ACROSS THE NORTH COUNTRY A BIT...WITH MINS
ACROSS MUCH OF THE REGION MOST LIKELY OCCURRING BY OR BEFORE
MIDNIGHT...BEFORE CLOUDS THICKEN FROM THE W.

AS OF 315 PM...TRANQUIL CONDITIONS SHOULD OCCUR THROUGH THE EVENING
HOURS...WITH INCREASING CLOUD FROM WEST TO EAST. HOWEVER...AFTER
MIDNIGHT THERE WILL BE INCREASING CHANCES FOR LIGHT SNOW ACROSS
MAINLY THE WESTERN HALF OF THE AREA AS A PIECE OF UPPER LEVEL ENERGY
BREAKS OFF FROM A DIGGING 500 HPA TROF OVER THE GREAT LAKES MOVES
EASTWARD. CYCLONIC VORTICITY ADVECTION WILL BE INCREASING TOWARDS
MORNING...AS THE TROF AXIS BECOMES NEGATIVELY TILTED. ISENTROPIC
LIFT ON THE 280K SURFACE WILL BE INCREASING AS WELL...ENHANCING THE
LARGE SCALE ASCENT. THE 850 HPA FLOW WILL INITIALLY BE
SOUTHERLY...WHICH COULD FAVOR SOME UPSLOPE ENHANCEMENT ACROSS THE
SOUTHERN PORTIONS OF THE CATSKILLS AND ADIRONDACKS. WILL MENTION
CHANCE POPS ON MOST AREAS AFTER 3 AM...WITH LIKELY ACROSS FAR
WESTERN AREAS. TEMPS WILL INITIALLY DROP THIS EVENING WITH JUST HIGH
LEVEL CIRRUS AROUND THEN TEND TO LEVEL OUT AS THICKER STRATUS MOVES
IN ASSOCIATED WITH THE APPROACHING TROF.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 345 PM...NO CHANGES TO CURRENT WINTER STORM WATCH AT THIS
TIME...WHICH IS IN EFFECT FOR THE ENTIRE AREA. STILL SOME
UNCERTAINTY AS TO EXACT LOCATIONS AND AMOUNTS OF POTENTIAL HEAVY
SNOWFALL.

SNOW WILL GRADUALLY FILL IN ACROSS THE ENTIRE AREA BY EARLY TO MID
AFTERNOON...WHILE IT SHOULD ALREADY BE SNOWING STEADILY ACROSS
WESTERN AREAS IN THE MORNING. ANY SNOW NORTH AND EAST OF ALBANY
SHOULD BE RATHER LIGHT THROUGH MUCH OF THE DAY AS DRIER AIR WILL
INITIALLY BE DIFFICULT TO DISPLACE. HOWEVER...SNOW INTENSITY WILL
LIKELY INCREASE TO MODERATE ACROSS THE WESTERN DACKS/MOHAWK VALLEY
AND EASTERN CATSKILLS FRIDAY AFTERNOON AS THE UPPER TROF AXIS PIVOTS
NORTHEASTWARD TOWARDS THE REGION WITH FAVORABLE DYNAMICS AND
INCREASING ISENTROPIC LIFT APPROACHING. 850 HPA FLOW WILL BE
SHIFTING TO THE SOUTHEAST TOWARDS FRIDAY EVENING AND COULD BE
INITIALLY SUBSTANTIAL ENOUGH TO PRODUCE A BURST OF HEAVIER QPF
ACROSS SOUTHEAST FACING SLOPES OF THE CATSKILLS/ADIRONDACKS.

A FEW CHALLENGING ASPECTS OF THIS UPCOMING STORM INVOLVE BOTH THE
QPF AND ALSO SNOW-LIQUID RATIOS. THE QPF FIELD HAS BEEN QUITE
VOLATILE FROM VARIOUS SOURCES OF GUIDANCE. THIS IS TIED TO THE
EVOLUTION AND ORIENTATION OF THE UPPER LEVEL CUT-OFF LOW AND WHERE
IT WILL TRACK. THE FIRST PIECE OF ENERGY MOVING THROUGH FRIDAY
EVENING WILL PRODUCE MUCH OF THE SIGNIFICANT QPF ACROSS THE AREA AS
IT ALSO INDUCES AN INVERTED SURFACE TROF TO FORM NEAR THE
NYC/SOUTHERN NEW ENGLAND CORRIDOR. AS THE MASSIVE UPPER LEVEL
CUT-OFF EVOLVES...THE TRACK AND SPEED OF THE CORE OF THE UPPER LOW
WILL DETERMINE HOW LONG SNOWFALL LINGERS INTO SATURDAY AND SATURDAY
NIGHT...AND ULTIMATELY WILL PLAY AN IMPORTANT ROLE IN TOTAL SNOWFALL
ACCUMULATIONS. A SLOWER AND MORE SOUTHERLY TRACK WOULD RESULT IN
PROLONGED SNOWFALL FOR MUCH OF THE AREA...WHILE A MORE NORTHERLY AND
QUICKER MOVEMENT WOULD RESULT IN MAINLY ADVISORY LEVEL SNOWS WITH
SOME ISOLATED POCKETS OF WARNING ACCUMULATIONS.

QPF HAS COME DOWN A BIT LOOKING AT 18Z NAM AND 12Z GFS/ECMWF. IT
APPEARS THE NAM IS A BIT OVERDONE WITH TERRAIN ENHANCEMENT WITH TOO
MUCH IN THE MOUNTAINS AND SCARCE AMOUNTS IN THE VALLEYS...AS WIND
FIELDS WILL BE WEAKENING FRIDAY NIGHT. THE GGEM AND ECMWF ARE MORE
UNIFORM...MAINLY FOCUSING THE GREATEST QPF TOTALS ACROSS THE
NORTHERN 3/4 OF THE AREA. STILL A LOT OF SPREAD IN THE VARIOUS
SOURCES OF GUIDANCE...ALSO EVIDENT ON PLUME DIAGRAMS AT ALB. QPF
RANGING FROM 0.30 TO 0.75 AT ALB. THE SNOW-LIQUID RATIOS ARE STILL
EXPECTED TO BE QUITE HIGH AT LEAST 15 TO 1 AND POSSIBLY EVEN HIGHER.
SO...EVEN MARGINAL QPF COULD RESULT IN 7 TO 9+ INCHES OF
SNOW...ESPECIALLY OVER A 24 HOUR PERIOD. THE KEY IN ATTAINING THE
HEAVIER SNOWFALL AMOUNTS WILL BE WHERE THE SNOW SHIELD PIVOTS AS THE
UPPER LOW TURN THE CORNER AND LIFTS NORTHEAST INTO SOUTHEAST NEW
ENGLAND.

SO...BOTTOM LINE IS THAT THERE IS STILL A LOT OF UNCERTAINTY DUE TO
WIDE RANGE IN QPF AMOUNTS AND EXPECTED HIGH SNOW-LIQUID RATIOS.
THEREFORE AS MENTIONED ABOVE...NO CHANGES TO THE CURRENT WINTER
STORM WATCH AT THIS TIME.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
ON SUNDAY MORNING...THE SNOW SHOULD BE OVER WITH EXCEPT FOR
SOME LAKE ENHANCED WRAPAROUND SNOW SHOWERS WHICH WILL AFFECT
THE ADIRONDACKS AND MOHAWK VALLEY. A STRAY SNOW SHOWER OR TWO
MAY GET AS FAR DOWN THE VALLEY AS THE CAPITAL DISTRICT SO WE
HAVE SLIGHT CHANCE POPS OVER THE CATSKILLS...EASTERN ADIRONDACKS
AND THE CAPITAL DISTRICT...WITH CHANCE POPS OVER MOST OF THE REST
OF THE MOHAWK VALLEY AND ADIRONDACKS...AND A SMALL AREA OF LIKELY
POPS FOR NORTHERN HERKIMER COUNTY WHICH WILL PROBABLY BE MOST IN
THE LINE OF ANY LAKE EFFECT. WE USED GMOS AS A START FOR
TEMPS/POPS WITH SOME MODIFICATIONS. IT WILL REMAIN CLOUDY TO THE
NORTH...BUT THERE WILL LIKELY BE SOME INTERVALS OF SUN DURING THE
AFTERNOON SOUTH OF KINGSTON AND THE MASS PIKE. HIGHS SUNDAY WILL
RANGE FROM AROUND 20 ACROSS THE ADIRONDACKS AND HIGHER TERRAIN OF
SOUTHERN VERMONT TO THE LOW 30S IN THE HUDSON VALLEY SOUTH OF
ALBANY.

NORTHWESTERLY WINDS WILL CONTINUE TO DRAW COLD AIR OUT OF CANADA
INTO THE REGION WITH 850 TEMPS DIPPING TO MINUS 15 OVER MUCH OF
THE REGION BY LATE SUNDAY NIGHT...WITH LOWS SUNDAY NIGHT IN THE
SINGLE DIGITS ACROSS THE ADIRONDACKS AND SOUTHERN VERMONT AND
IN THE TEENS IN THE MOHAWK AND HUDSON VALLEYS.

MONDAY WILL BE A TYPICAL WINTER DAY ACROSS THE REGION WITH MOSTLY
CLOUDY SKIES NORTH AND WEST AND PARTLY SUNNY SKIES SOUTH AND
EAST. IT SHOULD BE DRY EXCEPT IN THE UPPER MOHAWK VALLEY AND
WESTERN ADIRONDACKS WHERE A CHANCE OF LAKE EFFECT SNOW SHOWERS
WILL CONTINUE. HIGHS WILL RANGE FROM THE MID 20S TO THE LOWER
30S.

SKIES WILL CLOUD UP SOME MONDAY NIGHT AS A DISTURBANCE MOVES
NORTHEAST TOWARD CAPE HATTERAS AND BRINGS MOISTURE IN ALOFT
FROM OFF THE WARM WATERS OF THE GULF STREAM. IT WILL BE COLD
WITH LOWS NEAR ZERO NORTH AND IN THE TEENS SOUTH. A SLIGHT
CHANCE OF SNOW SHOWERS IN THE EXTREME WEST BUT DRY OVER MOST
OF OUR REGION.

ON TUESDAY...THE MORNING WILL BE DRY. A SLIGHT CHANCE OF
SNOW OVER THE REGION DURING THE AFTERNOON AS THE STORM MOVES
PAST CAPE HATTERAS AND THEN STARTS TO ANGLE AWAY FROM THE
COAST...WITH HIGHS FROM THE UPPER 20S TO THE LOWER 30S UNDER
GRAY AND OVERCAST SKIES.

THE COMBINATION OF THE STORM OFF THE COAST AND A FRONTAL
SYSTEM EXTENDING WEST ACROSS THE GREAT LAKES WILL BRING ABOUT A
CHANCE OF SNOW ACROSS THE REGION TUESDAY NIGHT AND WEDNESDAY
AFTER WHICH THE LIKELIHOOD OF SNOW WILL AGAIN DECREASE EXCEPT IN THE
LEE OF LAKE ONTARIO AS WINDS BACK AROUND TO A NORTHWEST DIRECTION.
LOWS TUESDAY NIGHT WILL RANGE FROM THE SINGLES TO AROUND 20...WITH
HIGHS WEDNESDAY FROM THE MID 20S TO THE LOW 30S.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
AS OF 1045 PM EST...QUICK UPDATE TO SPEED TIMING ON SNOW START
TIMES AT KGFL AND KALB...WHICH SHOULD BE MAINLY BEFORE 12Z AT KGFL
AND KALB.

PREVIOUS DISCUSSION FOLLOWS...

LOW PRESSURE WILL APPROACH FROM THE WEST OVERNIGHT AND EARLY
FRIDAY...BEFORE REDEVELOPING TO OUR SOUTH LATE FRIDAY INTO FRIDAY
NIGHT. IN ADDITION...STRONG UPPER ATMOSPHERIC ENERGY...COMBINING
WITH LOW LEVEL MOISTURE WILL CAUSE SNOW TO DEVELOP EARLY FRIDAY
MORNING...WITH PERIODS OF LIGHT TO MODERATE SNOW POSSIBLE THROUGH
FRIDAY EVENING.

CONDITIONS SHOULD REMAIN VFR THROUGH DAYBREAK. THEN...CONDITIONS
SHOULD DETERIORATE FROM SOUTH TO NORTH DURING THE MID MORNING
THROUGH EARLY AFTERNOON HOURS...BECOMING MVFR...THEN IFR AS SNOW
INTENSITY INCREASES. IFR TO LIFR CONDITIONS WILL PERSIST THROUGH
00Z/SAT...WITH A PERIOD OF MODERATE SNOW POSSIBLE TOWARD AND JUST
AFTER SUNSET.

WINDS WILL REMAIN LIGHT/VARIABLE OVERNIGHT...THEN WILL BECOME
SOUTHEAST AT 5-10 MPH FRI MORNING. WINDS WILL GRADUALLY BACK INTO
THE E TO NE FRI AFTERNOON...AT 5-10 MPH.

OUTLOOK...
FRI NT...PERIODS OF IFR IN SNOW.
SAT-SAT NT...MVFR/IFR IN LINGERING -SN.
SUN-MON...VFR...NO SIG WX.
TUE...VFR...POSSIBLY DETERIORATING IN LATE PM.

&&

.HYDROLOGY...
TEMPERATURES ARE EXPECTED TO REMAIN BELOW FREEZING THROUGH THE
WEEKEND. THE NEXT WIDESPREAD ACCUMULATING SNOWFALL WILL LIKELY OCCUR
STARTING LATE TONIGHT AND LASTING THRU MUCH OF THE WEEKEND. TOTAL
LIQUID EQUIVALENT WITH THIS SYSTEM MAY RANGE FROM A THIRD OF AN INCH
TO THREE QUARTERS OF AN INCH...WITH LOCALLY HIGHER AMOUNTS UP TO AN
INCH. ALL THE PRECIP IS EXPECTED TO FALL AS SNOW.

ICE WILL CONTINUE TO THICKEN ON MAIN STEM RIVERS OVER THE NEXT
SEVERAL DAYS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WATCH FROM 7 AM EST FRIDAY THROUGH SUNDAY MORNING
     FOR CTZ001-013.
NY...WINTER STORM WATCH FROM 7 AM EST FRIDAY THROUGH SUNDAY MORNING
     FOR NYZ032-033-038>043-047>054-058>061-063>066-082>084.
MA...WINTER STORM WATCH FROM 7 AM EST FRIDAY THROUGH SUNDAY MORNING
     FOR MAZ001-025.
VT...WINTER STORM WATCH FROM 7 AM EST FRIDAY THROUGH SUNDAY MORNING
     FOR VTZ013>015.

&&

SYNOPSIS...JPV
NEAR TERM...FRUGIS/KL/JPV
SHORT TERM...JPV
LONG TERM...RCK
AVIATION...KL/RCK
HYDROLOGY...JPV
Hazardous weather outlook, Jan 6, 4:05 PM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
405 PM EST THU JAN 6 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
405 PM EST THU JAN 6 2011

...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather, 8 winter storm. Local standard time, as filed.

Winter Storm, Northern Fulton

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Northern Fulton forecast zone
Reported by
Broadcast Media
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Storm, Western Greene

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Western Greene forecast zone
Reported by
Broadcast Media
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Storm, Western Ulster

When
January 7, 12:00 AM EST to 9:00 PM EST
Where
Western Ulster forecast zone
Reported by
COOP Observer
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Weather, Southern Herkimer

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Southern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Weather, Montgomery

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Montgomery forecast zone
Reported by
Broadcast Media
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Winter Weather, Schoharie

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Schoharie forecast zone
Reported by
Broadcast Media
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Winter Weather, Southern Fulton

When
January 7, 12:00 AM EST to January 8, 6:00 AM EST
Where
Southern Fulton forecast zone
Reported by
Broadcast Media
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Weather, Western Schenectady

When
January 7, 12:30 AM EST to January 8, 6:00 AM EST
Where
Western Schenectady forecast zone
Reported by
Broadcast Media
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Weather, Western Albany

When
January 7, 12:30 AM EST to January 8, 6:00 AM EST
Where
Western Albany forecast zone
Reported by
Broadcast Media
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Weather, Eastern Greene

When
January 7, 12:30 AM EST to January 8, 6:00 AM EST
Where
Eastern Greene forecast zone
Reported by
Broadcast Media
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Weather, Northern Herkimer

When
January 7, 1:00 AM EST to January 8, 6:00 AM EST
Where
Northern Herkimer forecast zone
Reported by
CoCoRaHS
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Weather, Eastern Schenectady

When
January 7, 1:00 AM EST to January 8, 6:00 AM EST
Where
Eastern Schenectady forecast zone
Reported by
NWS Employee
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Weather, Eastern Albany

When
January 7, 1:00 AM EST to January 8, 6:00 AM EST
Where
Eastern Albany forecast zone
Reported by
Trained Spotter
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
January 7, 2:00 AM EST to January 8, 6:00 AM EST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Winter Storm, Southern Saratoga

When
January 7, 2:00 AM EST to January 8, 6:00 AM EST
Where
Southern Saratoga forecast zone
Reported by
COOP Observer
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Storm, Northern Saratoga

When
January 7, 2:30 AM EST to January 8, 9:00 AM EST
Where
Northern Saratoga forecast zone
Reported by
Trained Spotter
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Weather, Eastern Ulster

When
January 7, 7:00 AM EST to 9:00 PM EST
Where
Eastern Ulster forecast zone
Reported by
COOP Observer
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Weather, Eastern Dutchess

When
January 7, 7:00 AM EST to January 8, 12:30 AM EST
Where
Eastern Dutchess forecast zone
Reported by
COOP Observer
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Weather, Western Dutchess

When
January 7, 7:00 AM EST to 9:00 PM EST
Where
Western Dutchess forecast zone
Reported by
CoCoRaHS
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Weather, Western Columbia

When
January 7, 7:00 AM EST to January 8, 6:00 AM EST
Where
Western Columbia forecast zone
Reported by
Broadcast Media
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Weather, Eastern Columbia

When
January 7, 7:00 AM EST to January 8, 6:00 AM EST
Where
Eastern Columbia forecast zone
Reported by
Broadcast Media
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Weather, Western Rensselaer

When
January 7, 7:00 AM EST to January 8, 6:00 AM EST
Where
Western Rensselaer forecast zone
Reported by
Trained Spotter
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Weather, Eastern Rensselaer

When
January 7, 7:00 AM EST to January 8, 6:00 AM EST
Where
Eastern Rensselaer forecast zone
Reported by
Trained Spotter
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Weather, Southern Washington

When
January 7, 7:00 AM EST to January 8, 9:00 AM EST
Where
Southern Washington forecast zone
Reported by
Broadcast Media
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Winter Weather, Northern Washington

When
January 7, 7:00 AM EST to January 8, 9:00 AM EST
Where
Northern Washington forecast zone
Reported by
Broadcast Media
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Winter Storm, Northern Warren

When
January 7, 8:00 AM EST to January 8, 9:00 AM EST
Where
Northern Warren forecast zone
Reported by
Trained Spotter
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Storm, Southeast Warren

When
January 7, 8:00 AM EST to January 8, 9:00 AM EST
Where
Southeast Warren forecast zone
Reported by
Trained Spotter
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275989, 275992, 275995, 276015, 276018, 276019, 276038, 276020, 276021, 276025, 276016, 276023, 276024, 275984, 275988, 275987, 276029, 276032, 276033, 276034, 276035, 276036, 276037, 276039, 276040, 275985, 275986.